Womens’ Hair Thinning and Hair Loss…May Be a Side Effect of Your Medication

Can My Medications Cause Hair Loss?

Womens Hair Loss - Can My Medications Cause Hair Loss

Hair Loss in Women – Can Medications Cause Hair Loss or Significant Thinning of Hair

Prescription drugs often come with extensive laundry lists of side effects including hair loss. It can be very difficult to decide whether the side effects caused by the medications are a “lesser evil” (and therefore acceptable) than the symptoms and conditions the medications treat. That is very definitely something to discuss with your doctor!

One very upsetting common symptom for women is hair loss. Not only does this affect us physically, but mentally and emotionally as well. Here’s the scenario. The medication can have a side effect which causes hair loss. This hair loss in turn can cause feelings of depression and stress which leads to more hair loss….you get the picture, right? This can become an unending and vicious cycle.

There Is Hope For Hair Loss!

It may not be easy and it may take some time (and it is not always possible) but there are steps we can take and things we can do to help slow or stop hair loss that is caused by our medication…or at the very least combat it and slow it down. Just the simple action of taking action can also help us mentally and emotionally!

The Nutreve Personal Hair Therapy Laser

BuyItNowButton

Knowledge is the Key to Combating Hair Loss…

The first weapon in your anti-hair loss arsenal should be knowledge! The more you know about which medications can cause hair loss (and the causes of hair loss in general), the better prepared you are when discussing options with your doctor. I have an included a list below of different medication types believed to contribute to or cause hair loss (check with your doctor and pharmacist as to whether your specific name brand lists hair loss as a side effect, or has been known to contribute to it). This is not a comprehensive list of every single medication, but it should be enough to point you in the right direction and give you a pretty good idea of what to look out for, what to research further, and what to discuss with your doctor and/or pharmacist.

  • Amphetamine based medications (used in diet/weight loss pills)
  • Acne medications containing Vitamin A (retinoids)
  • Antibiotics
  • Anticlotting/anticoagulant drugs (blood thinners)
  • Anticonvulsants (seizure medications)
  • Antidepressants
  • Antifungals
  • Anti-inflammatory drugs (including the non-steroidal types)
  • Birth control pills
  • Breast cancer treatment medications
  • Chemotherapy drugs (often leading to the anagen effluvium type of hair loss)
  • Cholesterol-lowering drugs
  • Glaucoma medications (beta-blockers)
  • Gout medications
  • Heart medications (including those used to treat high blood pressure)
  • Hormone-containing drugs (such as birth control, hormone-replacements, and steroids)
  • Medications for Parkinson’s Disease
  • Thyroid medications

 

As I stated earlier, this is just a list of general medication types to give you an idea of which ones have been known to contribute to or cause hair loss.

Hair Loss May Happen for Someone Else But Not For You, And Vice Versa

Keep in mind that different people can and will have different side effects to a specific drug or treatment. There is not one side effect to any one medication that affects every single person who takes it. It can be different for each person.

Knowing that, let us adventure on forward toward the answers we seek!

You Can Stop or Slow Down Medication Related Hair Loss!

It is much easier to tell if a drug is causing a specific reaction if all you take is that one medication. But truth be told, a lot of people take more than just one medication, so that means it can be somewhat trial and error when trying to find which medication is causing which side effect.

Your doctor should be able to help you figure that out (i.e., if you know the reaction started when you started taking a specific medication, then you can probably safely assume that either that medication is the cause, or its reaction when mixed with one of your other medications. Be sure to talk to your doctor before stopping or changing any medication.) He or she will ask you a series of questions to help them figure out when the hair loss began, what is causing it, etc.

It may be difficult to prove which one medication is causing the hair loss, if any. It may not be a side effect of the medication at all (we will get more into other causes later in the rest of this series). There are other things your doctor can check for that could be the cause of hair loss, such as thyroid difficulties, hormone imbalances, alopecia areata, etc.

What to do if your Medication is what is Causing your Hair Loss…

Once you and your doctor have decided that it is a specific drug or combination of drugs causing your hair loss, you then can discuss possible alternative medications or treatments if they are available. This is not always possible…but for the most part, there are usually many different types and kinds of medications used to treat the same condition. There is more than likely an alternative available…and even if it is just another company making the same medication, it may be possible that the one the other company makes will not cause the same side effects as the one you are already taking. It is something you should discuss with your doctor to see whether switching medications may work for you. Your doctor may decide to switch your dosage or treatment schedule as well or in place of switching medications.

When the hair loss is caused by a medication you are taking, it is very likely that once you stop taking that drug that the hair will grow back. If it does not, then there are treatments available such as laser hair therapy, supplements, topical treatments, hair loss prevention hair care products, etc. (I will go more in depth about these in future articles.)

In my next article I will focus in on the physical causes of women’s thinning hair and hair loss, and what we can do about them. Talk to you again soon!

The Nutreve Personal Hair Therapy Laser

BuyItNowButton

Live chat by BoldChat
FDA Registered Cosmetic Device
Nutreve Personal Hair Therapy Laser is a Class 3r Cosmetic Device. Not intended for medical use.